Alert archive / Kentucky / Flash Flood Warnings in 2013

Flash Flood Warning 26, NWS Wilmington, OH

July 22, 2013Grant County, Owen County, Kentucky

NWS Wilmington, OH issued this flash flood warning at Jul 22, 2013, 1:08 AM EDT for Grant County, Owen County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2013, 1:08 AM EDT (05:08 UTC)
Expired
Jul 22, 2013, 4:00 AM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

Counties Grant County, KY, Owen County, KY

The radar

The Louisville radar (KLVX), 126 km from the middle of the area, began a volume at 05:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2013-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1029 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2013-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1029 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

080 
WGUS51 KILN 220508
FFWILN
KYC081-187-220800-
/O.NEW.KILN.FF.W.0026.130722T0508Z-130722T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
108 AM EDT MON JUL 22 2013

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN GRANT COUNTY IN NORTHERN KENTUCKY...
  EASTERN OWEN COUNTY IN NORTHERN KENTUCKY...

* UNTIL 400 AM EDT.

* AT 103 AM EDT...RADAR INDICATED THAT THUNDERSTORMS HAD PRODUCED   
  VERY HEAVY RAIN ACROSS THE WARNED AREA. TWO TO THREE INCHES OF 
  RAIN HAVE ALREADY FALLEN. RAIN CONTINUES TO FALL WITH ANOTHER    
  INCH POSSIBLE. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE   
  FLASH FLOODING TO OCCUR.

* FLOODING IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS OF EASTERN
  OWEN AND SOUTHERN GRANT COUNTIES...INCLUDING CORINTH...KEEFER...
  NATLEE AND NEW COLUMBUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TO REPORT FLASH FLOODING...GO TO OUR WEBSITE AT WEATHER.GOV/ILN AND
SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3842 8475 3857 8464 3851 8453 3848 8455
      3844 8461 3839 8468

$$

SITES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 10:04 PM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 21, 10:04 PM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1004 PM EDT SUN JUL 21 2013

.SYNOPSIS...
EXPECT MAINLY DRY WEATHER THROUGH EARLY TONIGHT AS A FRONT
REMAINS STALLED OVER THE REGION. SHOWERS AND THUNDERSTORMS WILL
BECOME WIDESPREAD LATE TONIGHT THROUGH MONDAY WHEN THE FRONT WILL
BE PUSHED ACROSS THE AREA BY A MID LEVEL TROUGH. A COLD FRONT
WILL BRING A GOOD CHANCE FOR MORE SHOWERS AND THUNDERSTORMS ON
TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A NON-NAM COMPROMISE WAS USED FOR THE FORECAST UPDATE INTO THE
NEXT 18 HOURS OR SO...FAVORING THE TIMING INDICATED IN THE
MAJORITY OF THE MODEL SUITE. THE OVERALL FORECAST THINKING IS
ESSENTIALLY UNCHANGED...BUT THE NEW GRIDS REFLECT A SLIGHTLY
HIGHER CONFIDENCE IN THE SCENARIO. PRIMARY UPDATE FOR THE PERIOD
WAS TO INCREASE POPS BASED ON CURRENT RADAR TRENDS AND INCREASED
CONFIDENCE FROM RECENT MODEL RUNS...GOING CATEGORICAL FOR MUCH OF
THE SOUTHERN CWA INTO TOMORROW (AND STARTING AS SOON AS THE
OVERNIGHT HOURS IN THE SOUTHWEST). WILL ALSO MENTION THE
POSSIBILITY FOR HEAVY RAIN IN THE SOUTHERN COUNTIES FROM EARLY
MORNING THROUGH THE AFTERNOON. PRECIPITABLE WATER VALUES AND
PRECIP EFFICIENCY ARE WELL OVER 2 INCHES...WITH MOISTURE
CONVERGENCE SHOWING UP ON THE SW FLOW (LOW LEVEL JET) ROUNDING THE
SHORTWAVE AND SURFACE LOW. MIN TEMPS OVERNIGHT WERE NOT
CHANGED...BUT SKY GRIDS WERE INCREASED AS MOST OF THE CWA IS NOW
OVERCAST.

PREVIOUS DISCUSSION >

DIFFICULT TO LOCATE POSITION OF THE FRONTAL BOUNDARY DUE TO WEAK
WIND FLOW...BUT IT APPEARS TO BE NEAR CINCINNATI BASED ON PRESSURE
ANALYSIS AND THE SMALL SAMPLE OF WIND OBSERVATIONS. A DEW POINT
BOUNDARY EXISTS ACROSS THE AREA ROUGHLY ALONG I-70.

A FEW SHOWERS HAVE DEVELOPED ALONG THE DEW POINT BOUNDARY SO WENT
WITH CHANCE POPS NEAR I-70 INTO THIS EVENING. THE REST OF THE AREA
WILL HAVE A LOW CHANCE OF A POP UP SHOWER OR THUNDERSTORM THROUGH
EARLY TONIGHT IN A REGIME OF MODERATE INSTABILITY AND WEAK
FORCING.

LATER TONIGHT...FORCING WILL INCREASE AS A TROUGH APPROACHES FROM
THE WEST. THE TROUGH WILL BRING PVA...INCREASING MOISTURE...AND
COOLER AIR ALOFT INTO THE PICTURE. THIS ADDS UP TO THE LIKELIHOOD
FOR SHOWERS AND THUNDERSTORMS IN FAR SOUTHWEST COUNTIES LATE
TONIGHT. LOWS WILL BE IN THE UPPER 60S.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
AS THE TROUGH AND ASSOCIATED MOISTURE AND FORCING PUSH INTO THE
FORECAST AREA ON MONDAY...SHOWERS AND THUNDERSTORMS WILL BECOME
WIDESPREAD...ESPECIALLY IN SOUTHERN LOCATIONS CLOSER TO THE CORE
OF FORCING AND MOISTURE. 2 INCHES PWAT IS PREDICTED BY
MODELS...AND SOIL CONDITIONS ARE SUCH THAT LOCALIZED FLOODING
COULD BE A PROBLEM UNDER CELLS CONTAINING HEAVY RAIN. WILL ADD
MENTION OF HEAVY RAIN AND LOCALIZED FLOODING POSSIBILITY TO HWO.

DAYTIME TEMPERATURES WILL BE SUPPRESSED BY CLOUDS AND PRECIPITATION...
WITH HIGHS REACHING THE LOWER 80S.

THE TROUGH WILL MOVE EAST MONDAY NIGHT WHICH WILL BRING AN END TO
MOST SHOWER AND THUNDERSTORM ACTIVITY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
ACTIVE WEATHER PATTERN THRU THE MIDDLE OF NEXT WEEK. A MID LEVEL
RIDGE WILL ESTABLISH ITSELF OVER THE WESTERN US WITH A MEAN TROF OVER
THE EAST.

EMBEDDED SHORTWAVE IN WESTERLY MID LEVEL FLO TO INDUCE A SFC WAVE
WHICH TRACKS NE THRU THE GREAT LAKES TUESDAY WITH WARM FRONT MOVING
NORTHWARD THRU THE THE REGION. WILL CONTINUE CHANCE POPS IN THE WARM
SECTOR ON TUESDAY. TEMPERATURES CLOSE TO NORMAL TUESDAY WITH HIGHS
IN THE LOWER 80S NORTH TO THE MID 80S SOUTH.

SFC FRONT TO TRACK THRU THE OHIO VALLEY WEDNESDAY. WILL SHOW ANOTHER
ENHANCED CHANCE OF THUNDER WITH THE HIGHEST POPS SOUTHEAST. DUE TO
PRECIPITATION AND PASSAGE OF A COLD FRONT EXPECT WEDNESDAYS
TEMPERATURES TO BE A LTL BELOW NORMAL...WITH HIGHS RANGING FROM THE
MID/UPR 70S NW TO THE LOWER 80S SE.

MID/UPR LEVEL RIDGE TO BUILD OVER THE WESTERN US WITH SFC HIGH
PRESSURE SLIDING SE INTO THE OHIO VALLEY. THIS HIGH WILL PROVIDE DRY
WEATHER CONDITIONS THRU THE END OF THE WEEK. TEMPERATURES ON
THURSDAY LOOK TO BE A AROUND 5 DEGREES BELOW NORMAL...WITH HIGHS
RANGING FROM THE UPPER 70S NORTHWEST TO THE LOWER 80S SE. READINGS
CLOSER TO NORMAL EXPECTED FOR FRIDAY WITH HIGHS RANGING FROM THE
LOWER 80S NORTHWEST TO THE MID 80S SOUTHEAST.

SHORTWAVE AND ASSOCIATED SFC FRONT TO PROVIDE NEXT CHANCE FOR
PRECIPITATION SATURDAY. WILL CARRY HIGHEST POPS OVER THE SE. SOME
MODEL SOLNS EXIST REGARDING PROGRESSION OF SFC FNT. AT THIS TIME
WILL FOLLOW MORE PROGRESSIVE SOLN AND DRY THE REGION OUT SUNDAY WITH
TEMPS 5 TO 7 DEGREES BELOW NORMAL.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
TONIGHT...ISOLATED SHOWERS (AND POSSIBLY A THUNDERSTORM) MAY
DEVELOP. COVERAGE IS EXPECTED TO BE VERY LOW...THOUGH ONE STORM
DID DEVELOP VERY CLOSE TO THE CVG TAF SITE. HOWEVER...THE TAFS
WILL REMAIN DRY THROUGH MOST OF THE OVERNIGHT HOURS...OWING TO THE
GENERALLY SPARSE NATURE OF THE CONVECTION. MVFR VISIBILITIES
APPEAR POSSIBLE OVERNIGHT...BUT THICK CLOUD COVER WILL PREVENT
THICKER FOG FROM DEVELOPING.

A FRONTAL BOUNDARY WILL LIFT NORTH OF THE REGION TOMORROW...WITH
LOW PRESSURE MOVING INTO THE AREA...PRODUCING ANOTHER PERIOD OF
SHOWERS AND THUNDERSTORMS. THE FIRST ACTIVITY WILL ALREADY BE
IMPACTING THE CINCINNATI AIRPORTS BY MORNING...AND IT IS THOSE
LOCATIONS WHERE IFR CONDITIONS WILL BE MOST LIKELY DURING THE DAY.
ALTHOUGH THE TAFS REMAIN RATHER GENERAL...TO AVOID USING
DIMINISHED AVIATION CONDITIONS THROUGH AN EXTREMELY LONG LENGTH OF
TIME (WHICH IS UNLIKELY TO VERIFY)...SOME TIMING OF THE LOWER-END
MVFR AND IFR CONDITIONS HAS BEEN INCLUDED. SINCE THUNDERSTORMS ARE
POSSIBLE...AND THE AIR MASS IS MOIST...ANY STORM THAT DOES END UP
AFFECTING A TAF SITE MAY BE CAPABLE OF BRIEF IFR/LIFR CONDITIONS.

THE OVERALL THREAT FOR STORMS WILL DIMINISH FROM WEST TO EAST LATE
IN THE DAY AND INTO MONDAY EVENING.

OUTLOOK...THUNDERSTORMS POSSIBLE TUESDAY INTO WEDNESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...CONIGLIO
NEAR TERM...CONIGLIO/HATZOS
SHORT TERM...CONIGLIO
LONG TERM...AR
AVIATION...HATZOS
Hazardous weather outlook, Jul 21, 4:33 PM EDT, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
433 PM EDT SUN JUL 21 2013

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-222045-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
433 PM EDT SUN JUL 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

LOW PRESSURE CONTAINING PLENTIFUL MOISTURE WILL CROSS THE REGION
ON MONDAY. AS A RESULT...A FEW ROUNDS OF SHOWERS AND THUNDERSTORMS
ARE EXPECTED. SOILS REMAIN RATHER MOIST FROM RECENT RAINFALL...SO
LOCALIZED FLOODING COULD OCCUR...ESPECIALLY OVER AREAS THAT
RECEIVED HEAVY RAIN OVER THE FEW DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 12:52 AM EDTAreal Flood AdvisoryILNGrant, Owen3 hr
Jul 22, 1:43 AM EDTAreal Flood AdvisoryILNBoone, Gallatin, Grant, Kenton3 hr
Jul 22, 3:41 AM EDTFlash Flood WatchILNBoone, Bracken, Campbell, Carroll, Gallatin, Grant and 6 more16 hr
Jul 22, 12:11 PM EDTAreal Flood AdvisoryILNLewis, Mason2 hr
Jul 22, 1:08 PM EDTAreal Flood AdvisoryILNLewis112 min

Nearby

Flash Flood Warnings in Kentucky, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.